Hail, El Paso
- When
- August 15, 4:40 PM MST to 4:45 PM MST
- Where
- El Paso County, Peyton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.030, -104.480
A severe thunderstorm produced half dollar sized hail near Peyton during the afternoon of the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe thunderstorm produced half dollar sized hail near Peyton during the afternoon of the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 15, 2:22 PM MST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 322 PM MDT Wed Aug 15 2018 .SHORT TERM...(This evening through Thursday) Issued at 322 PM MDT Wed Aug 15 2018 Currently... Radar is starting to light up as short wave moves towards area and plenty of low level moisture is still available over the southern part of the state. CAPE values at 2 pm were about 500-1000 J/KG and shear was running 25 to 30 knts across the region. Strong storms were currently in the Trinidad region moving southeast. Plenty of other showers and thunderstorms were noted over the mtns, especially along and south of US-50. Rest of Today into Tonight... Best chance of storms will generally be from US-50 and southward to the NM border. Some of the storms will be strong to severe, with generally marginal svr wx criteria expected. Stronger storms will move south to southeast given the W-NW flow over the region aloft. Some of the storms will produce locally heavy rain given the 60 dwpts that are still over the se Plains. Storms are anticipated to last into the evening hours as short wave to our north drops southeast with time. Drier air over ne CO should limit storm coverage over the Palmer Divide. The overall best chance of heaviest precip will occur over the far se CO plains. Thursday... Drier air will advect into the plains, and thus expect a dry day over most of the plains throughout the day time period. However, moisture in the mtns is expected to remain high and scattered storms are anticipate over the higher terrain tomorrow. Burn scar flooding will likely be a concern tomorrow as there will be plenty of moisture and storms will not be moving as fast as they are today. Overall, guidance is showing the best chance of storms along the contdvd tomorrow afternoon. If any storms move out onto the plains, it will be late in the day. \/Hodanish .LONG TERM...(Thursday night through Wednesday) Issued at 322 PM MDT Wed Aug 15 2018 Overall, relatively active meteorological conditions are anticipated over the forecast district during the balance of the longer term as generally above average precipitable water values(per forecast model soundings, simulations, etc.) interact with passing upper disturbances and surface boundaries. Initial upper disturbance will allow scattered showers and thunderstorms from Friday into Friday evening/night with some stronger to even severe storms possible(over the eastern 2/3rds of the forecast district) as localized capes/LI's and deep layer shears exceed values of 1200 J/KG, -6C and 40 knots respectively at times. PV analysis then suggests that next stronger upper disturbance in combination with north-northeasterly surface surge will impact the region from Saturday afternoon into Saturday night with another round of strong to potentially severe storms at times. In addition, heavy rain, capable of generating localized flash flooding, favoring but not limited to recent burn scar locations will also be possible at times during the Friday evening into Saturday night time-frame. In the wake of this system, Sunday should experience more tranquil meteorological conditions in combination with cooler temperatures. Then a return to more unsettled conditions is projected from Monday afternoon into next Wednesday in combination with below seasonal maximum temperatures anticipated over eastern locations Monday and Tuesday, while western areas should be graced by near to above seasonal temperatures from Monday into Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 322 PM MDT Wed Aug 15 2018 VFR conditions are anticipated for the most part during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. The only exception will be for passing showers/TSRA later this afternoon and early evening. The overall best chance of storms today will be at KPUB, then KALS with the lowest chance at KCOS. At this time, no early morning fog/low clouds are anticipated at any of the TAF sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous Weather Outlook National Weather Service Pueblo CO 1142 AM MDT Wed Aug 15 2018 COZ058>089-093>099-161745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1142 AM MDT Wed Aug 15 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across the mountains this afternoon, with storms moving east onto the Plains later this afternoon and into the evening hours. There is the potential for a couple of marginally severe storms, producing winds to 60 mph, and hail to the size of quarters. The overall best chance chance of storms will be along and south of the highway 50 corridor. Storms will also be capable of producing locally heavy rain, leading to possible flash flooding, especially if storms develop or move over newer burn scar areas. Other storm threats will be lightning, gusty outflow winds of up to 45 mph, and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are expected across the area each day from Thursday into the weekend, before storm chances begin to diminish early next week. A few of the thunderstorms may be severe, with large hail and damaging winds, mainly on Saturday. All of the storms during the next several days will be capable of locally heavy rain and frequent lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible this afternoon and evening. 34/34
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
135 PM MDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 NE SPANISH PEAKS 37.43N 104.90W
08/14/2018 M1.75 INCH HUERFANO CO TRAINED SPOTTER
DELAYED REPORT FROM EVENING OF AUGUST 14TH.
&&Special Weather Statement
National Weather Service Pueblo CO
144 PM MDT WED AUG 15 2018
COZ074-088-152030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
144 PM MDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 230 PM MDT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Cokedale, Starkville, Gulnare, Boncarbo, Segundo, Hoehne
and Raton Pass.
LAT...LON 3711 10477 3740 10486 3722 10409 3700 10413
3699 10490
TIME...MOT...LOC 1943Z 290DEG 12KT 3716 10462
HodanishSpecial Weather Statement
National Weather Service Pueblo CO
516 PM MDT WED AUG 15 2018
COZ084-085-152345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
516 PM MDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
545 PM MDT...
At 516 PM MDT, Doppler radar was tracking a strong thunderstorm over
Peyton, or 21 miles northeast of Colorado Springs, moving north at 10
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Calhan, Black Forest, Peyton and Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3900 10427 3886 10448 3906 10485 3913 10474
3913 10441
TIME...MOT...LOC 2316Z 180DEG 8KT 3901 10450
KTSpecial Weather Statement National Weather Service Pueblo CO 519 PM MDT WED AUG 15 2018 COZ094-160000- Eastern Las Animas County CO- 519 PM MDT WED AUG 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 600 PM MDT... At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 38 miles northeast of Des Moines, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3710 10350 3735 10350 3743 10319 3709 10317 TIME...MOT...LOC 2318Z 252DEG 9KT 3721 10342 KT
The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778889, 778890.